What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 4:30 PM EST, 29 minutes earlier.
Area forecast discussion, Sep 8, 4:30 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
530 PM EDT Wed Sep 8 2021
.SYNOPSIS...
A cold front will sweep across the region tonight accompanied by
a period of showers and thunderstorms. Some of these storms will
be strong to perhaps severe. Thereafter, a cooler and less
humid air mass for the remainder of the week with just a chance
for a shower, perhaps an isolated thunderstorm. The first half
of the weekend looks tranquil with seasonable temperatures. A
bit warmer and humid air mass returns Sunday with the threat for
a shower.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MESOSCALE UPDATE...Minor update to take into account
radar/satellite trends with hourly temps/dewpts per
observations. Line segments with some embedded bows moving into
Montgomery County and northern Warren County.
Prev Meso Disc...Surface dewpoints have advected northward
with mid and upper 60s for Hudson River Valley locations as
SBCAPES over 1000 J/Kg. Our special 18Z sounding reveals a cap
around H700, however, ample shear with bulk magnitudes near
50kts. Hodographs depicts low level helicity values over 100
m2/s2 but those LCL's are a bit elevated for the time being. So
expectations are for the upstream line(s) of convection to move
through the region but seems this line will be over the region
after max heating. So a bit mix signals with regard to severe
weather but given the strengthening low level convergence and
upper level trough/support approaching, a few severe events are
possible. Local Maglenta equations point toward minor/major
severe event across most of the CWA.
Due to a bit slower eastward progress of this upstream front,
this too would prolong the chance for showers/t-storms which was
extended well into the evening hours. As instability wanes
overnight, we will remove the threat of thunder from the
forecast/grids. We will need to watch for some rainfall possible
training across the southern areas tonight as this region
remains rather wet and is within the slight risk of excessive
rainfall (see hydro discussion for details).
Southerly winds this afternoon and evening will be gusty as
times outside of any convection. Those winds will become west-
southwest tonight with diminishing speeds with nocturnal
cooling and wet ground. Overnight lows into the 50s west of the
Hudson with lower half of the 60s along and east of the Hudson.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Impressive upper trough approaching and upper jet will be
moving across the region through the day Thursday. This may
prolong the showers along and east of the Hudson for most of the
daylight hours. Otherwise, within the cyclonic flow and cooling
temperatures aloft, diurnally driven showers are sure to
develop. Forecast BUFKIT profiles suggest several hundred J/Kg
of SBCAPE will be across eastern NY so we will introduce a
slight chance for thunder in the grids. SPC SWODY2 keeps the
region in a general thunder but would not be surprised for
small hail to develop in any of the deeper convective elements
and where sunshine is more prevalent.
The core of the upper trough moves across the region Thursday
night into Friday. As cold advection continues to move across
Lake Ontario, some lake effect rain showers may impact portions
of the Dacks and western Mohawk Valley. Otherwise, variable
cloudiness with isolated rain showers expected across the
region (mainly into the terrain) with lows generally into the
50s, some upper 40s across the Dacks. Highs Friday into the 60s
generally with some upper 50s across the highest terrain and
lower 70s for the mid-Hudson Valley and southern Litchfield
County CT.
Friday night into Saturday, a period of tranquil weather with
surface ridge and building heights aloft. Should allow for
mainly clear skies, diminishing winds and seasonable
temperatures. The surface high slides off the Atlantic seaboard
Saturday evening as warm advection occurs toward sunset.
Overnight lows generally between 45-50F and highs into the 60s
across the terrain to lower half of the 70s for valley
locations.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The overall synoptic pattern of the upcoming long term period will
become quasi-zonal which will favor seasonably warm temperatures due
to ongoing westerly flow. Overall forcing looks rather weak through
at least early next week which should keep the forecast mainly dry.
Next chance for potentially a more organized system looks to hold
off until the middle of next week. Read on for details.
Good news for anyone planning outdoor activities this weekend as
surface high pressure building into the mid-Atlantic will keep
eastern NY and western New England dry under mainly sunny skies on
Saturday. Southwest return flow aloft should help advect in warmer
temperatures so expect temperatures to warm into the 70s through the
region with low humidity. Upper level ridging exits off the New
England coast Saturday night and a shortwave trough tracking through
Quebec should increase southwesterly flow downstream over the
Northeast. This will enhance the warm air advection reaching into
our area and allow some high clouds to spill into areas north of I-
90. As a result, temperatures should remain slightly mild Saturday
night with lows only reaching into mid to upper 50s. However, the
best forcing stays well to our north/west so maintained a dry
forecast.
Heading into Sunday, the attendant cold front associated with the
disturbance tracking through Quebec will gradually sink southward
from the NY/Canadian border towards our area. Guidance still
suggests moisture and overall forcing remains weak so the front will
be slow moving. In fact, the main wind shift boundary noted at
925hPa does not arrive until Sunday night or even Monday. With
westerly flow staying strong in the mid-levels, very warm
temperatures in the Midwest look to advect eastward into southern
New England ahead of the sinking boundary. Therefore, temperatures
Sunday should end up being warmer than Saturday with highs in the
upper 70s to low 80s for most of the area. The warmest areas should
be in the mid-Hudson Valley and NW CT closer to the penetrating warm
nose. Precipitation wise, moisture and forcing remain weak and the
boundary could get washed out as it runs into the anomalously strong
area of high pressure positioned over the southern CONUS. Therefore,
we limited POPs to slight chance and only for areas north/west of I-
90. Humidity levels also rise as dew points within the westerly flow
regime climb into the 60s.
The boundary weakens and stalls over our area Sunday night into
Monday. Weak impulses within the fast westerly flow track through
our area on Monday which should help push the boundary southward and
could allow some showers to develop. Again, overall forcing and
moisture are unimpressive so limited POPs to slight chance but
placed POPs for most of the region as there is still uncertainty on
how quickly the boundary sinks southward. Winds shift to the
northwest behind the boundary so temperatures should cool a bit and
dew points/humidity should decrease. Even still, expecting
seasonably warm temperatures with highs in the mid to upper 70s,
again warmest in the mid-Hudson Valley and NW CT ahead of the
boundary.
The front should reach into the mid-Atlantic or NYC area by Tuesday
with a strong area of high pressure from Quebec building southward
into northern New England. Depending on where the boundary stalls
will determine if we maintain a dry forecast or if we have some
chances for showers. For now, we kept chance POPs for Tuesday as the
boundary may lift northward as a warm front.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will persist through the afternoon before a cold
front approaches and tracks through the region between about
23Z/today and 05Z/Thur. A convective line of showers and
thunderstorms are expected with the frontal passage. MVFR to
IFR visibilities are likely with ceilings gradually lowering
with and behind the front. Have included TEMPO groups to account
for the timing of the front with fog/low stratus settling in
across all TAF sites behind it.
Gusty southerly winds will continue through the afternoon and
early evening with sustained winds 10-15 kts and gusts up to
20-25 kts. Winds will weaken overnight.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
A cold front will sweep across the region tonight accompanied by
a period of showers and thunderstorms. Some of these storms will
be strong to perhaps severe. Thereafter, a cooler and less
humid air mass for the remainder of the week with just a chance
for a shower, perhaps an isolated thunderstorm. The first half
of the weekend looks tranquil with seasonable temperatures. A
bit warmer and humid air mass returns Sunday with the threat for
a shower.
Southerly winds occasionally gusty through this evening with
values above 20kts, diminishing to less than 10kts tonight.
Maximum relative humidity values at or above 90 percent.
Thursday, winds become westerly to west-northwest at 10kts or
less with minimum relative humidity values between 55 and 75
percent.
&&
.HYDROLOGY...
Weather Prediction Center Excessive Rainfall Outlook (ERO)
continues with a slight risk area covering the immediate Capital
Region, Taconics, mid-Hudson Valley, Berkshires and portions of
southern VT and northwest CT. Surrounding this area is a
marginal risk.
As moisture surging ahead of the approaching cold front,
showers and thunderstorms will be capable of producing heavy
downpours late this afternoon into the evening hours. Some
storms may produce over an inch of rainfall in a short period of
time. While the entire line should be progressing west to east,
some heavy bursts of rainfall may repeat over the same area.
There will be a threat for isolated to scattered reports of
flash flooding, especially in urban,low lying and poor drainage
areas. Locations that saw heavier rainfall last week during the
remnants of Ida (such as across the Catskills, mid Hudson
Valley and NW CT) will be most susceptible for additional
flooding. While some small streams and creek will see sharp
rises and could cause minor flooding, larger rivers and streams
should remain within their banks, so main stem river flooding is
not expected to be an issue.
Some additional showers are possible on Thursday and Friday
thanks to the passing upper level trough, but these amounts look
fairly light (generally under a quarter of an inch). This will
allow for any rivers/streams that saw rises to recede. Mainly
dry weather is expected over the weekend into early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Speciale
AVIATION...JLV
FIRE WEATHER...Frugis/BGM
HYDROLOGY...Frugis/BGM
Hazardous weather outlook, Sep 8, 2:59 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
359 PM EDT Wed Sep 8 2021
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
359 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
Showers are thunderstorms are expected through this evening and
into the first part of the tonight. There is a marginal to slight
risk for severe thunderstorms. The main threat will be damaging wind
gusts as storms track west to east across the area. Brief, isolated
tornado cannot be ruled out as well.
Showers and thunderstorms will be capable of producing heavy
downpours. There is a marginal to slight risk for flash flooding.
Urban, low lying and poor drainage areas are most as risk, especially
for locations that recently experienced flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread hazardous weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed into this evening. Spotters
are encouraged to pass along any reports of wind damage, heavy
rainfall or flooding to the National Weather Service via phone, email
or social media.
In the hours before
Special weather statement, Sep 8, 4:20 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
520 PM EDT Wed Sep 8 2021
NYZ038>040-047-082-082145-
Southern Fulton NY-Schoharie NY-Northern Fulton NY-
Southern Herkimer NY-Montgomery NY-
520 PM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of south central Fulton,
northwestern Schoharie and Montgomery Counties through 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Johnsville to near Cherry Valley to
Elk Creek. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gloversville, Johnstown, Cobleskill, Canajoharie, Fonda, Fort Plain,
Ephratah, Sharon Springs, Ames, Tribes Hill, Glen, Carlisle, Sharon,
Seward, Charleston, Fultonville, Palatine Bridge, Nelliston, Meco and
Zeh Corners.
This includes Interstate 90 between exits 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4313 7438 4288 7426 4267 7444 4264 7463
4274 7467 4279 7467 4283 7465 4288 7483
4292 7484
TIME...MOT...LOC 2119Z 250DEG 44KT 4295 7478 4278 7471 4261 7485
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RathbunSpecial weather statement, Sep 8, 4:46 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
546 PM EDT Wed Sep 8 2021
NYZ039>041-047>050-082-082215-
Southern Fulton NY-Eastern Schenectady NY-Schoharie NY-
Northern Fulton NY-Western Schenectady NY-Montgomery NY-
Southern Saratoga NY-Northern Saratoga NY-
546 PM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of central Schenectady,
southeastern Fulton, southwestern Saratoga, north central Schoharie
and southeastern Montgomery Counties through 615 PM EDT...
At 546 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gloversville to near Tribes Hill to near
Richmondville. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Fonda, Glenville, Duanesburg,
Broadalbin, Hagaman, Mayfield, Fort Johnson, Delanson, Galway,
Cranberry Creek, Rotterdam Junction, Tribes Hill,
Pattersonville-Rotterdam Junction, Charlton, Perth, Glen and
Carlisle.
This includes Interstate 90 between exits 27 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4287 7439 4312 7443 4320 7400 4292 7392
4275 7414 4273 7450
TIME...MOT...LOC 2146Z 263DEG 34KT 4309 7436 4288 7433 4268 7461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RathbunNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985287, 985288, 985289, 985290, 985291, 985292, 985293, 985294, 985295, 985352, 986316, 985351, 986324, 985343, 986323, 985297, 985298, 985300, 985301, 985340, 985341, 985342, 985344, 986018, 985389, 986017, 985345, 985346, 985347, 985348, 985349, 985350.